Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

Request Permissions   Purchase Content 
 
 

 

Ising interfaces and free boundary conditions


Authors: Clément Hongler and Kalle Kytölä
Journal: J. Amer. Math. Soc. 26 (2013), 1107-1189
MSC (2010): Primary 30G25, 60D05, 60F17, 82B20, 82B27; Secondary 60H05
DOI: https://doi.org/10.1090/S0894-0347-2013-00774-2
Published electronically: June 25, 2013
MathSciNet review: 3073886
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the interfaces arising in the two-dimensional Ising model at critical temperature, without magnetic field. We show that in the presence of free boundary conditions between plus and minus spins, the scaling limit of these interfaces can be described by a variant of SLE, called dipolar SLE(3). This generalizes a celebrated result of Chelkak and Smirnov and proves a conjecture of Bauer, Bernard, and Houdayer. We mention two possible applications of our result.


References [Enhancements On Off] (What's this?)

  • [AbSt64] Milton Abramowitz and Irene A. Stegun, Handbook of mathematical functions with formulas, graphs, and mathematical tables, National Bureau of Standards Applied Mathematics Series, vol. 55, For sale by the Superintendent of Documents, U.S. Government Printing Office, Washington, D.C., 1964. MR 0167642 (29 #4914)
  • [AiBu99] M. Aizenman and A. Burchard, Hölder regularity and dimension bounds for random curves, Duke Math. J. 99 (1999), no. 3, 419-453. MR 1712629 (2000i:60012), https://doi.org/10.1215/S0012-7094-99-09914-3
  • [Bax89] Rodney J. Baxter, Exactly solved models in statistical mechanics, Academic Press Inc. [Harcourt Brace Jovanovich Publishers], London, 1989. Reprint of the 1982 original. MR 998375 (90b:82001)
  • [BBH05] M. Bauer, D. Bernard, and J. Houdayer, Dipolar stochastic Loewner evolutions, J. Stat. Mech. Theory Exp. 3 (2005), P03001, 18 pp. (electronic). MR 2140124 (2005m:82108)
  • [BPZ84a] A. A. Belavin, A. M. Polyakov, and A. B. Zamolodchikov, Infinite conformal symmetry in two-dimensional quantum field theory, Nuclear Phys. B 241 (1984), no. 2, 333-380. MR 757857 (86m:81097), https://doi.org/10.1016/0550-3213(84)90052-X
  • [BPZ84b] A. A. Belavin, A. M. Polyakov, and A. B. Zamolodchikov, Infinite conformal symmetry of critical fluctuations in two dimensions, J. Statist. Phys. 34 (1984), no. 5-6, 763-774. MR 751712 (86e:82019), https://doi.org/10.1007/BF01009438
  • [BeIz12] Dmitri Beliaev and Konstantin Izyurov, A proof of factorization formula for critical percolation, Comm. Math. Phys. 310 (2012), no. 3, 611-623. MR 2891868, https://doi.org/10.1007/s00220-011-1335-5
  • [BeDu11] S. Benoist, J. Dubédat, in preparation.
  • [CaNe07a] Federico Camia and Charles M. Newman, Critical percolation exploration path and $ {\rm SLE}_6$: a proof of convergence, Probab. Theory Related Fields 139 (2007), no. 3-4, 473-519. MR 2322705 (2008k:82040), https://doi.org/10.1007/s00440-006-0049-7
  • [CaNe07b] Federico Camia and Charles M. Newman, Two-dimensional critical percolation: the full scaling limit, Comm. Math. Phys. 268 (2006), no. 1, 1-38. MR 2249794 (2007m:82032), https://doi.org/10.1007/s00220-006-0086-1
  • [Car84] J. Cardy, Conformal invariance and Surface Critical Behavior. Nucl. Phys. B 240:514-532, 1984.
  • [Car92] John L. Cardy, Critical percolation in finite geometries, J. Phys. A 25 (1992), no. 4, L201-L206. MR 1151081 (92m:82048)
  • [CDHKS13] D. Chelkak, H. Duminil-Copin, C. Hongler, A. Kemppainen, and S. Smirnov, Convergence of Ising interfaces to Schramm's SLEs. Preprint.
  • [ChSm11] Dmitry Chelkak and Stanislav Smirnov, Discrete complex analysis on isoradial graphs, Adv. Math. 228 (2011), no. 3, 1590-1630. MR 2824564 (2012k:60137), https://doi.org/10.1016/j.aim.2011.06.025
  • [ChSm12] Dmitry Chelkak and Stanislav Smirnov, Universality in the 2D Ising model and conformal invariance of fermionic observables, Invent. Math. 189 (2012), no. 3, 515-580. MR 2957303, https://doi.org/10.1007/s00222-011-0371-2
  • [CheSmi] D. Chelkak and S. Smirnov,preprint.
  • [Che12] D. Chelkak, Robust Discrete Complex Analysis: A Toolbox. Preprint: arXiv:1212.6205.
  • [CDH11] D. Chelkak, H. Duminil-Copin, and C. Hongler, Crossing probabilities in topological rectangles for critical planar FK-Ising model. In preparation.
  • [DMS97] Philippe Di Francesco, Pierre Mathieu, and David Sénéchal, Conformal field theory, Graduate Texts in Contemporary Physics, Springer-Verlag, New York, 1997. MR 1424041 (97g:81062)
  • [DHN11] Hugo Duminil-Copin, Clément Hongler, and Pierre Nolin, Connection probabilities and RSW-type bounds for the two-dimensional FK Ising model, Comm. Pure Appl. Math. 64 (2011), no. 9, 1165-1198. MR 2839298 (2012f:60332), https://doi.org/10.1002/cpa.20370
  • [Fis98] Michael E. Fisher, Renormalization group theory: its basis and formulation in statistical physics, Rev. Modern Phys. 70 (1998), no. 2, 653-681. MR 1627528 (99e:82041), https://doi.org/10.1103/RevModPhys.70.653
  • [GRS12] Christophe Garban, Steffen Rohde, and Oded Schramm, Continuity of the SLE trace in simply connected domains, Israel J. Math. 187 (2012), 23-36. MR 2891697, https://doi.org/10.1007/s11856-011-0161-y
  • [Gri06] Geoffrey Grimmett, The random-cluster model, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 333, Springer-Verlag, Berlin, 2006. MR 2243761 (2007m:60295)
  • [Hon10a] C. Hongler, Conformal invariance of Ising model correlations. Ph.D. thesis, University of Geneva, http://www.math.columbia.edu/~hongler/thesis.pdf, 2010.
  • [HoSm10b] C. Hongler and S. Smirnov, The energy density in the critical planar Ising model. To appear in Acta Math., arXiv:1008.2645.
  • [Isi25] E. Ising, Beitrag zur Theorie des Ferromagnetismus. Zeitschrift für Physik, 31:253-258, 1925.
  • [KaCe71] Leo P. Kadanoff and Horacio Ceva, Determination of an operator algebra for the two-dimensional Ising model, Phys. Rev. B (3) 3 (1971), 3918-3939. MR 0389111 (52 #9942)
  • [Kem10] Antti Kemppainen, Stationarity of SLE, J. Stat. Phys. 139 (2010), no. 1, 108-121. MR 2602985 (2011a:60297), https://doi.org/10.1007/s10955-010-9929-4
  • [KeSm12] A. Kemppainen and S. Smirnov, Random curves, scaling limits and Loewner evolutions. Preprint: arXiv:1212.6215, 2012.
  • [KeSm13] A. Kemppainen and S. Smirnov, in preparation.
  • [Ken00] Richard Kenyon, Conformal invariance of domino tiling, Ann. Probab. 28 (2000), no. 2, 759-795. MR 1782431 (2002e:52022), https://doi.org/10.1214/aop/1019160260
  • [Kyt06a] Kalle Kytölä, On conformal field theory of $ {\rm SLE}(\kappa ,\rho )$, J. Stat. Phys. 123 (2006), no. 6, 1169-1181. MR 2253874 (2007j:81194), https://doi.org/10.1007/s10955-006-9138-3
  • [Kyt06b] K. Kytölä, Conformal field theory methods for variants of Schramm Loewner evolutions, Ph.D, thesis, 2006.
  • [KrWa41] H. A. Kramers and G. H. Wannier, Statistics of the two-dimensional ferromagnet. I, Phys. Rev. (2) 60 (1941), 252-262. MR 0004803 (3,63i)
  • [LLS00] Robert P. Langlands, Marc-André Lewis, and Yvan Saint-Aubin, Universality and conformal invariance for the Ising model in domains with boundary, J. Statist. Phys. 98 (2000), no. 1-2, 131-244. MR 1745839 (2001c:82030), https://doi.org/10.1023/A:1018674822185
  • [LPS94] Robert Langlands, Philippe Pouliot, and Yvan Saint-Aubin, Conformal invariance in two-dimensional percolation, Bull. Amer. Math. Soc. (N.S.) 30 (1994), no. 1, 1-61. MR 1230963 (94e:82056), https://doi.org/10.1090/S0273-0979-1994-00456-2
  • [Law05] Gregory F. Lawler, Conformally invariant processes in the plane, Mathematical Surveys and Monographs, vol. 114, American Mathematical Society, Providence, RI, 2005. MR 2129588 (2006i:60003)
  • [LSW01] Gregory F. Lawler, Oded Schramm, and Wendelin Werner, Values of Brownian intersection exponents. II. Plane exponents, Acta Math. 187 (2001), no. 2, 275-308. MR 1879851 (2002m:60159b), https://doi.org/10.1007/BF02392619
  • [LSW04] Gregory F. Lawler, Oded Schramm, and Wendelin Werner, Conformal invariance of planar loop-erased random walks and uniform spanning trees, Ann. Probab. 32 (2004), no. 1B, 939-995. MR 2044671 (2005f:82043), https://doi.org/10.1214/aop/1079021469
  • [Len20] W. Lenz,Beitrag zum Verständnis der magnetischen Eigenschaften in festen Körpern. Phys. Zeitschr., 21:613-615, 1920.
  • [MaSm09] Nikolai Makarov and Stanislav Smirnov, Off-critical lattice models and massive SLEs, XVIth International Congress on Mathematical Physics, World Sci. Publ., Hackensack, NJ, 2010, pp. 362-371. MR 2730811, https://doi.org/10.1142/9789814304634_0024
  • [McWu73] B. M. McCoy and T. T. Wu, The two-dimensional Ising model. Harvard University Press, Cambridge, Massachusetts, 1973.
  • [Mil10] J. Miller,Universality for SLE $ \left (4\right )$.Preprint: arXiv:1010.1356.
  • [Ons44] Lars Onsager, Crystal statistics. I. A two-dimensional model with an order-disorder transition, Phys. Rev. (2) 65 (1944), 117-149. MR 0010315 (5,280d)
  • [Pal07] John Palmer, Planar Ising correlations, Progress in Mathematical Physics, vol. 49, Birkhäuser Boston Inc., Boston, MA, 2007. MR 2332010 (2008h:82001)
  • [Pei36] R. Peierls, On Ising's model of ferromagnetism. Proc. Camb. Philos. Soc., 32:477-481, 1936.
  • [PfVe99] C.-E. Pfister and Y. Velenik, Interface, surface tension and reentrant pinning transition in the $ 2$D Ising model, Comm. Math. Phys. 204 (1999), no. 2, 269-312. MR 1704276 (2000k:82022), https://doi.org/10.1007/s002200050646
  • [Pom92] C. Pommerenke, Boundary Behavior of Conformal Maps, A Series of Comprehensive Studies in Mathematics 299. Springer-Verlag, Berlin, 1992.
  • [RoSc05] Steffen Rohde and Oded Schramm, Basic properties of SLE, Ann. of Math. (2) 161 (2005), no. 2, 883-924. MR 2153402 (2006f:60093), https://doi.org/10.4007/annals.2005.161.883
  • [Sch00] Oded Schramm, Scaling limits of loop-erased random walks and uniform spanning trees, Israel J. Math. 118 (2000), 221-288. MR 1776084 (2001m:60227), https://doi.org/10.1007/BF02803524
  • [Sch07] Oded Schramm, Conformally invariant scaling limits: an overview and a collection of problems, International Congress of Mathematicians. Vol. I, Eur. Math. Soc., Zürich, 2007, pp. 513-543. MR 2334202 (2008j:60237), https://doi.org/10.4171/022-1/20
  • [ScSh09] Oded Schramm and Scott Sheffield, Contour lines of the two-dimensional discrete Gaussian free field, Acta Math. 202 (2009), no. 1, 21-137. MR 2486487 (2010f:60238), https://doi.org/10.1007/s11511-009-0034-y
  • [ScWi05] Oded Schramm and David B. Wilson, SLE coordinate changes, New York J. Math. 11 (2005), 659-669 (electronic). MR 2188260 (2007e:82019)
  • [She09] Scott Sheffield, Exploration trees and conformal loop ensembles, Duke Math. J. 147 (2009), no. 1, 79-129. MR 2494457 (2010g:60184), https://doi.org/10.1215/00127094-2009-007
  • [ShWe12] Scott Sheffield and Wendelin Werner, Conformal loop ensembles: the Markovian characterization and the loop-soup construction, Ann. of Math. (2) 176 (2012), no. 3, 1827-1917. MR 2979861, https://doi.org/10.4007/annals.2012.176.3.8
  • [Smi01] Stanislav Smirnov, Critical percolation in the plane: conformal invariance, Cardy's formula, scaling limits, C. R. Acad. Sci. Paris Sér. I Math. 333 (2001), no. 3, 239-244 (English, with English and French summaries). MR 1851632 (2002f:60193), https://doi.org/10.1016/S0764-4442(01)01991-7
  • [Smi09] Stanislav Smirnov, Critical percolation in the plane: conformal invariance, Cardy's formula, scaling limits, C. R. Acad. Sci. Paris Sér. I Math. 333 (2001), no. 3, 239-244 (English, with English and French summaries). MR 1851632 (2002f:60193), https://doi.org/10.1016/S0764-4442(01)01991-7
  • [Smi06] Stanislav Smirnov, Towards conformal invariance of 2D lattice models, International Congress of Mathematicians. Vol. II, Eur. Math. Soc., Zürich, 2006, pp. 1421-1451. MR 2275653 (2008g:82026)
  • [Smi10a] Stanislav Smirnov, Conformal invariance in random cluster models. I. Holomorphic fermions in the Ising model, Ann. of Math. (2) 172 (2010), no. 2, 1435-1467. MR 2680496 (2011m:60302), https://doi.org/10.4007/annals.2010.172.1441
  • [Smi10b] Stanislav Smirnov, Discrete complex analysis and probability, Proceedings of the International Congress of Mathematicians. Volume I, Hindustan Book Agency, New Delhi, 2010, pp. 595-621. MR 2827906
  • [Stra65] V. Strassen, The existence of probability measures with given marginals, Ann. Math. Statist. 36 (1965), 423-439. MR 0177430 (31 #1693)
  • [Wer04] Wendelin Werner, Girsanov's transformation for $ {\rm SLE}(\kappa ,\rho )$ processes, intersection exponents and hiding exponents, Ann. Fac. Sci. Toulouse Math. (6) 13 (2004), no. 1, 121-147 (English, with English and French summaries). MR 2060031 (2005b:60262)
  • [Wer10] Wendelin Werner, Percolation et modèle d'Ising, Cours Spécialisés [Specialized Courses], vol. 16, Société Mathématique de France, Paris, 2009 (French). MR 2560997 (2011c:60323)
  • [Zha04] D. Zhan, Random Loewner chains in Riemann surfaces. PhD dissertation, Caltech, 2004.

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 30G25, 60D05, 60F17, 82B20, 82B27, 60H05

Retrieve articles in all journals with MSC (2010): 30G25, 60D05, 60F17, 82B20, 82B27, 60H05


Additional Information

Clément Hongler
Affiliation: Department of Mathematics, Columbia University, 2990 Broadway, New York, New York 10027
Email: hongler@math.columbia.edu

Kalle Kytölä
Affiliation: Department of Mathematics and Statistics, P.O. Box 68, FIN–00014 University of Helsinki, Finland
Email: kalle.kytola@helsinki.fi

DOI: https://doi.org/10.1090/S0894-0347-2013-00774-2
Received by editor(s): November 4, 2011
Received by editor(s) in revised form: November 7, 2011, and April 4, 2013
Published electronically: June 25, 2013
Additional Notes: This research was partially supported by the Swiss NSF, the European Research Council AG CONFRA, the Academy of Finland, the National Science Foundation under grant DMS-1106588, and the Minerva Foundation.
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society